I've had low potassium levels a few times before too. Usually after taking those big pills they give you it pushes the level back into the normal range. I make sure to use the tracker on here to track how much potassium I get each day and try and eat high potassium foods since I seem to be prone to getting low potassium. Definitely ask your dr about it though and maybe make an appointment with a dietician. I know it helped me a lot to make a plan with the dietician
Thanks for the encouragement everyone. I guess I freaked out to see a new problem out of the blue. Hopefully my levels after having 6 "elephant pills" a day will be better. That would determine if I go ahead with the colonoscopy I had scheduled for Wed. I'm doing all my medical stuff with determination - no more procrastination! It also promises to be a nice weekend, so I will be spending time outdoors. Judy
Definitely take it seriously, especially since they called you about it. Ask questions of a professional. Get good, clear answers. Ask more questions until you fully understand exactly what you should be eating, drinking, doing.
You health is vital.
You can, for the future, add it to your nutrition tracker, so that once you get a handle on what you should be eating/doing; you can monitor your consumption on a regular basis, but that's only after getting professional input, I'm sure.
Fitness Minutes: (32,590)
21,298 4/27/13 5:01 A
Good luck with your follow-up results.
It would pay to discuss this further with your Dr, including the fluid consumption aspect (amount and types!)
Fitness Minutes: (19,684)
1,144 4/27/13 1:18 A
Several years ago, I was in the hospital due to very low potassium levels. I had soooo much pain. I had a conversation with my doctor about the amount of potassium I should have. I now track it on my nutrition tracker and have not had a problem since.
I agree with Becky completely. Low potassium is not something to fool around with; do what your doctor suggests.
My mom has been hospitalized twice with very low potassium, and it had many side effects. Note that she is 90 and not in good health generally, so it probably won't get that bad with you. Just grit your teeth and get the blood tests done, take supplements if necessary and be healthy.
Unless you are dieting drastically I don't think it will affect your potassium, but everyone is different. My mom's seems to have been caused by use of too many diuretics, due to congestive heart failure. I say seems because they are not positive.
To our members following this thread: This site, our members, and our experts should not be giving suggestions on what to do for this medical situation; for it could be very dangerous.
I encourage the original poster to follow the advice given by the doctor. Talk to the doctor about the type of supplement to take, the amount to take, as well as your diet (calorie and food intake) and fluid intake.
Why would you limit your caloric intake for a blood draw? I wouldn't think that would be a good idea. I get mine taken every 6 months to monitor things and I never change my calories before or after. The only thing I do is fast if needed (it usually is)
Don't be too down about low potassium. See if your doctor can give you a chance to raise it with diet before adding a pill. There are a lot of high potassium foods out there.
I'm feeling low - after routine blood work today, I got a call that my potassium level is very low and I need to take a supplement and get another "stick" on Monday. Blood draws are the worst thing for me - always get it from the hand. I hope that trying to limit my caloric intake AND drinking lots of water to hydrate for the blood work didn't cause a new problem.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkTeams, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.